Options for prostate treatment

DEAR DR ROACH: I am a 79-year-old male who has been on tamsulosin for years, but it is not helping much. A recent CT scan showed my prostate at 6.2 cm transverse measurement. My urologist suggests taking Avodart to shrink it. However, I have read that this drug, along with other similar drugs, can cause an aggressive type of prostate cancer and other problems. I have noticed that you also favor prescribing those drugs. Why should I take it if I’d have to give up my sexual relationship and end up dying from cancer? I am very sensitive to drugs and am allergic to many. My urologist says that the aggressive cancer information is not true. What is your opinion? — T.F.X.

ANSWER: I wouldn’t prescribe a drug if I really thought it would cause terrible side effects and increase their risk of aggressive prostate cancer.

All drugs have the potential for side effects. Dutasteride (Avodart) and drugs like it block the form of testosterone that both increases prostate size and helps cause baldness. The major side effects are sexual. They can cause a decreased libido (interest in sexual activity), difficulty getting an erection and problems with ejaculation. In one study, the risk of developing any of these problems was only 5 percent. Newer studies suggest the risk is closer to 14 percent, which is similar to what clinicians see in practice. Fifteen percent is a large enough that it deserves consideration before prescribing, but most men will not have these side effects.

As far as prostate cancer risks, one study suggested that aggressive prostate cancer might be more likely in those who take these testosterone blockers. However, after publication, critics identified a methodologic problem, suggesting that the apparent increase in risk of aggressive prostate cancer was not real. In 2018, another study looked at the same issue. It found that Avodart and Proscar reduced the overall risk for prostate cancer, but that benefit was in low- and medium-risk prostate cancers. Aggressive prostate cancers were not significantly reduced by taking the medication, but there was a trend toward reduction, especially in men who took the medication the longest.

After reviewing all the data, I still feel that these medications are a valuable part of therapy for men with symptomatic enlarged prostate. Men with intolerable sexual side effects should find a different option. In addition to medications, there are a wide variety of surgical and “semi-surgical” options, some of which have very low risk of sexual side effects. Your urologist should provide options.

DEAR DR. ROACH: I have been prescribed Janumet XR and am concerned if this drug is addictive. I do not want to be on this long-term. Can I get my diabetes under control by weight management and diet? — S.S.

ANSWER: Janumet is a combination of Januvia (sitagliptin) and metformin (Glucophage). Together these drugs work to reduce sugar made by the liver and to increase release of insulin by the pancreas. Janumet is not addictive.

Many people are able to control diabetes through careful management of diet and weight control (exercise is the other important lifestyle management tool); however, depending on where your sugar levels have been, your doctor may have decided to put you on medication now to protect your body. It’s possible for many patients to get off medications, but it requires a real commitment: a big change in diet and exercise, usually with significant weight loss.

(Roach is a columnist for the North American Press Syndicate. Write to him at 628 Virginia Drive, Orlando, FL 32803.)

COMMENTS